Iowa, 2004

Cold in Iowa, January 30, 2004

January 30, 2004 · NWS DVN · 5 events in 5 counties and zones

Bitter cold temperatures of 10 to 15 below zero combined with winds of 10 to 12 knots (10 to 15 mph) produced dangerous wind chills of 30 to 35 below zero across parts of Eastern Iowa. The arrival of clouds and lowering wind speeds just prior to dawn allowed wind chills to climb into the 25 to 30 below zero range.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Bitter cold temperatures of 10 to 15 below zero combined with winds of 10 to 12 knots (10 to 15 mph) produced dangerous wind chills of 30 to 35 below zero across parts of Eastern Iowa. The arrival of clouds and lowering wind speeds just prior to dawn allowed wind chills to climb into the 25 to 30 below zero range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 29, 3:15 PM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Jan 29, 3:15 PM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CST THU JAN 29 2004

.SYNOPSIS...
SUBZERO TEMPERATURES THIS MORNING HAVE ONLY CLIMBED 5 TO 7 DEGREES
FROM MORNING LOWS THIS AFTERNOON...MAKING FOR HIGHS FROM NEAR ZERO
IN THE NORTH TO AROUND 5 ABOVE IN THE SOUTH.  COLD. THE FAST MOVING
CLIPPER IS NOW EAST OF THE MISSISSIPPI RIVER...AND DOWNWARD MOTION
IS SCOURING OUT MUCH OF THE CLOUD COVER OVER EASTERN IOWA.  THUS FAR
AMOUNTS FROM THE MORNING LIGHT SNOW HAVE RANGED FROM AROUND A HALF
INCH IN THE FAR NORTH AND FAR SOUTH...TO 2.5 INCHES AT MUSCATINE.
ANOTHER WEAK CLIPPER IS POISED TO MOVE SOUTH INTO THE PLAINS
TONIGHT...BUT WILL PRODUCE MUCH LESS LIFT. STILL...WITH ARTIC AIR
OVER THE REGION...ANOTHER QUICK DUSTING TO AN INCH MAY OCCUR OVER
SOUTHEAST IOWA.

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
WITH CLOUDS DECREASING LATE THIS AFTERNOON AND THIS EVENING...AND
MORE COLD ADVECTION COMING IN FROM SOUTHERN MINNESOTA...TEMPERATURES
WILL FALL QUICKLY THIS EVENING.  THIS NIGHT WILL BE THE COLDEST OF
THE WINTER THUS FAR...POSSIBLY APPROACHING RECORD LOWS NEAR MOLINE.
COLD ADVECTION WILL KEEP WIND NEAR OR JUST ABOVE 10 MPH OVERNIGHT.
DANGEROUSLY COLD WIND CHILLS OF 20 TO 35 BELOW ZERO. TEMPERATURE
WILL ONLY REBOUND TO THE SINGLE DIGITS BELOW ZERO NORTH OF HIGHWAY
30 AND AROUND ZERO ALONG INTERSTATE 80.  IN THE SOUTH...LOOK FOR
HIGHS ZERO TO 5 ABOVE.  WE WILL ISSUE WIND CHILL ADVISORY THROUGH
FRIDAY MORNING FOR THESE DANGEROUS CONDITIONS. THOSE VENTURING
OUTDOOR FOR ANY REASON WILL NEED TO TAKE PRECAUTIONS AGAINST THIS
COLD

CLOUDS WILL SPREAD OVER THE AREA TOWARD FRIDAY MORNING...WITH SMALL
ACCUMULATIONS OF LESS THAN AN INCH OF SNOW POSSIBLE OVER SOUTHEAST
IOWA AND WEST CENTRAL ILLINOIS.  FLURRIES...TO A DUSTING WILL BE
POSSIBLE NORTHWARD UP TO A CEDAR RAPIDS TO PRINCETON ILLINOIS LINE.
...ERVIN...

&&

.LONG TERM...(SATURDAY THROUGH THURSDAY)...
WELL ADVERTISED COLD AND SNOWY PATTERN SHOWING NO SIGNS OF LETUP IN THE
NEXT 7-10 DAYS.

CONFIDENCE FAIRLY HIGH WITH WINTER STORM LATE IN THE WEEKEND AND
EARLY NEXT WEEK. STILL SOME PHASING ISSUES TO BE RESOLVED WITH
IMPACTS ON TRACK...BUT EXPECT MODELS TO GET A BETTER HANDLE ON FRI AS
ENERGY COMES ONSHORE IN THE WEST AND IS BETTER SAMPLED BY RAOBS.
INTERESTINGLY 12Z RUNS OF ETA AND GEM HAVE COME AROUND TO
VERY SNOWY ECMWF SOLUTION OF 12Z/27...WITH 1-2 PUNCH WITH INVERTED
TROUGH /STRONG LLVL CONVERGENCE/ FOLLOWED UP BY NEG TILT
UPPER WAVE AND SURFACE LOW TRACKING TO OUR SOUTH. AS MENTIONED
YESTERDAY...THIS SIMILAR PATTERN PRODUCED 12-15 INCHES OF SNOW IN
PORTIONS EASTERN NE AND WESTERN IA SEVERAL DAYS AGO. GFS AND ECMWF
(12Z/28) HAVE BACKED OFF AND ARE NOT AS OMINOUS...AS THEY HANDLE
THE COLD AIR DIFFERENTLY. GFS IS EXHIBITING BIAS OF TAKING
COLD AIR MORE EAST RATHER THAN SOUTH...THEREFORE IT SHOVES THE
INVERTED TROUGH WELL TO OUR EAST LATE IN THE WEEKEND. SHORTWAVE AND
SURFACE LOW EJECT FROM THE ROCKIES...BUT TRACK MORE TO
OUR EAST. STILL...SOME ACCUMULATING SNOW BUT NOT NEARLY AS HEAVY AS
COULD BE. OVERALL...FAVOR THE ETA AT 84 HRS DUE TO IT/S
SUPERIOR HANDLING OF SHALLOW ARCTIC AIR...THUS MORE OF A SOUTHWARD
PUSH ON THE LLVL COLD AIR WITH DAMMING ALONG THE LEE OF THE
ROCKIES. THIS IS VERY IMPORTANT...AS IT WILL RESULT IN AN SW-NE
ORIENTATION TO BAROCLINIC ZONE WITH SURFACE TROUGH PULLED
BACK CLOSER TO THE AREA. WITH THIS ORIENTATION...THE ENERGY AND
ASSOCIATED SURFACE LOW FROM SOUTHERN ROCKIES WOULD
EJECT FURTHER NORTH/WEST...THUS ACCUMULATING SNOW BUT MORE OF IT
THEN THERE/S THE 12Z UKMET WHICH SHOWS LITTLE REFLECTION
OF SURFACE TROUGH SAT NIGHT-SUN...BUT GENERATES CLASSIC WINTER STORM
WITH SURFACE LOW TAKING THE GOLDEN PATH. SO...ANY WAY YOU SLICE
IT...THE PROSPECTS FOR SOME ACCUMULATING SNOW THE LATTER HALF OF THE
WEEKEND INTO EARLY NEXT WEEK LOOK QUITE GOOD...SO HAVE BEEFED
UP POPS TO LIKELY. ALSO...DON/T LIKE EASTWARD TRACK ADVERTISED BY GFS
GIVEN STRENGTH OF HIGH OVER NEW ENGLAND STATES. THE PATH
OF LEAST RESISTANCE IS RIGHT SMACK THROUGH THE CENTRAL U.S. FROM
SAY THE MISSISSIPPI VALLEY INTO THE OHIO VALLEY. MAIN QUESTION TO BE
RESOLVED IS HOW MUCH SNOW...WITH POTENTIAL FOR SIGNIFICANT ACCUMS
OF 8-12+ INCHES. WILL BE WATCHING THIS SYSTEM VERY CLOSELY
BEYOND...WITH LITTLE BREAK IN THE PATTERN SEE ANOTHER ROUND OF SNOW
FOR LATE WED-THURS WITH POTENTIAL FOR MORE SIGNIFICANT ACCUMS. NEXT
SYSTEM FOR THE WEEKEND OF 2/7-2/8. WHAT MORE TO SAY OTHER
THAN...WOW SNOW AND COLD LOVERS THIS FORECAST IS FOR YOU :)

BACKTRACKING A BIT...ON SAT AS SURFACE RIDGE SHIFTS EAST...WARM ADVECTION
IN MID LEVELS BRINGS CLOUDS AND POSSIBLY SOME FLURRIES OR EVEN
LIGHT SNOW AT OR JUST BEFORE 18Z SAT IN THE NORTH/WEST. HAVE MENTION
OF SNOW SAT AFTN...BUT LEFT IT OUT OF THE MORNING DUE TO SUCH DRY
LOW LEVELS. SOMETHING FOR NEXT FEW SHIFTS TO TAKE CLOSER LOOK AT.
ALSO...BACKED OFF ON HIGH TEMPS SAT WITH THE CLOUDS AND SNOW COVER AND
LIMITED MIXING WITH RIDGE AXIS ONLY JUST DEPARTING IN THE AFTN.
KEPT THE DIURNALS RATHER SMALL INTO MONDAY WITH CLOUDS AND ANTICIPATION
OF SNOW. NEXT PROBLEM ON TEMPS IS HOW COLD MON NGT-WED. WITH
FAIRLY HIGH CONFIDENCE ON SIGNIFICANT STORM...HAVE REALLY LOWERED TEMPS
MON NGT THROUGH TUE NGT AS SYSTEM WILL REALLY BRING DOWN THE
COLD AIR AS IT PASSES TO OUR EAST EARLY NEXT WEEK. THIS COUPLED WITH
FRESH SNOW...WOULD NOT BE SURPRISED TO SEE SOME AREAS APPROACHING
-20F MON NIGHT IF SKIES CLEAR. STILL SOME UNCERTAINTY WITH BACKLASH
LOW CLOUDS PREVENTING ME FROM GOING NEARLY THIS COLD. IF NOT
MON NIGHT THEN POTENTIALLY COULD BE THIS COLD OR EVEN COLDER IN SPOTS
TUE NIGHT WITH THE HIGH SETTLING OVERHEAD.

ETA/GFS ALSO ARE AGRESSIVE IN BRINGING WARM AIR NORTHWARD SAT NIGHT
THROUGH SUN NIGHT WITH 850 MB TEMPS GOING 0-2C IN THE SOUTH AND
SUGGEST POTENTIAL FOR MIXED PCPN SOUTH OF HIGHWAY 34. HOWEVER...HAVE
DISCARDED THIS IDEA SEEING AS SURFACE TEMPS TODAY STRUGGLING TO 10
DEGS ALONG THE I 70 CORRIDOR IN MO WHERE 850 MB TEMPS ARE 0-1C..DUE TO
NEG FEEDBACK FROM SNOWCOVER. THUS...KEPT ANY MENTION OF PCPN
IN THE FORM OF SNOW.

...MCCLURE...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND CHILL ADVISORY ALL OF EASTERN IOWA TONIGHT AND FRIDAY
MORNING.
IL...WIND CHILL ADVISORY NORTHWEST AND WEST CENTRAL ILLINOIS TONIGHT
AND FRIDAY MORNING.
MO...WIND CHILL ADVISORY FAR NORTHEAST MISSOURI TONIGHT AND FRIDAY MORNING.

&&
Hazardous weather outlook, Jan 29, 4:35 PM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
435 PM CST THU JAN 29 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
435 PM CST THU JAN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT TONIGHT FOR ALL OF EASTERN
IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS AND FAR NORTHEAST
MISSOURI. DANGEROUSLY COLD WIND CHILLS OF 15 TO 30 BELOW ZERO WILL
BE FOUND TONIGHT. A FEW LOCATIONS NORTH OF HIGHWAY 20 COULD
SEE WIND CHILL READINGS DROP TO AROUND 35 BELOW ZERO FOR A SHORT
TIME LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WIND CHILL ADVISORY WILL REMAIN IN EFFECT FOR ALL OF EASTERN
IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS AND FAR NORTHEAST
MISSOURI FRIDAY MORNING. DANGEROUSLY COLD WIND CHILLS OF 15 TO 30
BELOW ZERO WILL BE FOUND. WIND CHILLS WILL REMAIN NEAR ADVISORY
CRITERIA FRIDAY AFTERNOON...AS TEMPERATURES STRUGGLE TO
REACH ZERO IN MANY AREAS. THEREFORE...THE ADVISORY MAY NEED TO
BE EXTENDED THROUGH THE AFTERNOON.

A WEAK...FAST MOVING UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE
THROUGH THE AREA FRIDAY. THIS SYSTEM WILL BRING FLURRIES AND
SOME AREAS OF LIGHT SNOW TO LOCATIONS MAINLY SOUTHWEST
OF A CEDAR RAPIDS...TO MUSCATINE...TO ALEDO LINE. ANY ACCUMULATION
WILL BE VERY LIGHT AND GENERALLY JUST A DUSTING TO LESS THAN
ONE HALF INCH.

EARLY INDICATIONS ARE THAT THE COLD AND SNOWY PATTERN WILL PERSIST
THROUGH THURSDAY.

HIGH PRESSURE WILL SHIFT EAST ON SATURDAY. WARM AIR...ESPECIALLY IN
THE MID LEVELS OF THE ATMOSPHERE...WILL GENERATE CLOUDS AND SOME
SNOW SATURDAY LATE MORNING THROUGH EVENING...WITH THE
POTENTIAL FOR 1-3 INCHES OF ACCUMULATION. A BRIEF BREAK IN THE
SNOW WILL BE POSSIBLE. HOWEVER...A SIGNIFICANT WINTER STORM WILL
LIKELY IMPACT PORTIONS OF THE MIDWEST AND GREAT LAKES THE
LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK. THIS SYSTEM WILL
HAVE THE POTENTIAL TO BRING HEAVY SNOW...BLOWING AND DRIFTING
SNOW AND BITTER COLD WIND CHILLS TO PORTIONS OF THE AREA. SOME
OF THE LATEST COMPUTER MODELS ARE SUGGESTING THIS COULD BE A RATHER
PROLONGED SNOW EVENT BEGINNING POSSIBLY AS EARLY AS OVERNIGHT
SATURDAY NIGHT AND CONTINUING INTO MONDAY. SHOULD THIS BE THE
CASE...THEN THE POTENTIAL WOULD EXIST FOR SIGNIFICANT ACCUMULATIONS
OF 6 TO 12 INCHES...AND POSSIBLY A BIT MORE. A SIMILAR TYPE
SYSTEM PRODUCED 12 TO 15 INCHES OF SNOW IN PORTIONS OF EASTERN
NEBRASKA AND WESTERN IOWA SEVERAL DAYS AGO. A WORD OF CAUTION THOUGH
IT IS STILL TOO EARLY TO PINPOINT THE EXACT TRACK...DUE TO THE
COMPLEXITIES INVOLVING THE AMOUNT OF ARCTIC AIR AHEAD OF THE STORM.
SHOULD THE ARCTIC AIR RUSH IN SOONER THEN THE STORM AND
SUBSEQUENT HEAVY SNOW WOULD BE FORCED FURTHER EAST. THEREFORE...YOU
ARE ENCOURAGED TO STAY TUNED TO NOAA WEATHER RADIO AND YOUR FAVORITE
LOCAL MEDIA OUTLETS FOR UPDATES ON THIS POTENTIAL SIGNIFICANT WINTER
STORM.

INDICATIONS ARE THAT YET ANOTHER STORM SYSTEM MAY IMPACT THE
AREA LATE WEDNESDAY OR THURSDAY BRINGING ADDITIONAL SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR MORE INFORMATION...REFER TO THE FOLLOWING WEB SITE:

WWW.CRH.NOAA.GOV/DVN  (LOWER CASE)

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Linn

When
January 30, 12:00 AM CST to 5:00 AM CST
Where
Linn forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dubuque

When
January 30, 12:00 AM CST to 4:00 AM CST
Where
Dubuque forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Cold/Wind Chill, Benton

When
January 30, 1:00 AM CST to 2:00 AM CST
Where
Benton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jones

When
January 30, 3:00 AM CST to 6:00 AM CST
Where
Jones forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Cold/Wind Chill, Clinton

When
January 30, 5:00 AM CST to 6:00 AM CST
Where
Clinton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384552, 5384553, 5384556, 5384554, 5384555.